Alert archive / Iowa / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 7, 2023, 12:30 PM CDT for 8 counties in Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2023, 12:30 PM CDT (17:30 UTC)
- Expired
- Apr 7, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2245 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260 WWUS83 KFSD 071730 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1230 PM CDT Fri Apr 7 2023 IAZ020>022-031-032-NEZ013-014-080100- /O.NEW.KFSD.FW.W.0001.230407T1730Z-230408T0100Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- 1230 PM CDT Fri Apr 7 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR NORTHEASTERN NEBRASKA AND PORTIONS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In Iowa, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
104 WWUS83 KFSD 071933 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 233 PM CDT Fri Apr 7 2023 IAZ012>014-SDZ071-080100- /O.EXA.KFSD.FW.W.0001.000000T0000Z-230408T0100Z/ Sioux-O'Brien-Clay-Union- 233 PM CDT Fri Apr 7 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEASTERN SOUTH DAKOTA AND PARTS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In Iowa, Sioux, O'Brien and Clay. In South Dakota, Union. * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ020>022-031-032-NEZ013-014-080100- /O.CON.KFSD.FW.W.0001.000000T0000Z-230408T0100Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- 233 PM CDT Fri Apr 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR NORTHEASTERN NEBRASKA AND PORTIONS OF NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
492 WWUS83 KFSD 071950 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 250 PM CDT Fri Apr 7 2023 IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-080400- /O.NEW.KFSD.FW.A.0001.230408T1700Z-230409T0100Z/ /O.CON.KFSD.FW.W.0001.000000T0000Z-230408T0100Z/ Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Union- 250 PM CDT Fri Apr 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, AND PORTIONS OF NORTHWEST IOWA... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, AND PORTIONS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...In Iowa, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Union. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IAZ001>003-SDZ065>070-080400- /O.NEW.KFSD.FW.A.0001.230408T1700Z-230409T0100Z/ Lyon-Osceola-Dickinson-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Clay- 250 PM CDT Fri Apr 7 2023 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEASTERN SOUTH DAKOTA AND PARTS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...In Iowa, Lyon, Osceola and Dickinson. In South Dakota, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
766 WWUS83 KFSD 080056 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 756 PM CDT Fri Apr 7 2023 IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-081215- /O.EXP.KFSD.FW.W.0001.000000T0000Z-230408T0100Z/ /O.CON.KFSD.FW.A.0001.230408T1700Z-230409T0100Z/ Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Union- 756 PM CDT Fri Apr 7 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, AND PORTIONS OF NORTHWEST IOWA... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, AND PORTIONS OF NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Union. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IAZ001>003-SDZ065>070-081215- /O.CON.KFSD.FW.A.0001.230408T1700Z-230409T0100Z/ Lyon-Osceola-Dickinson-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Clay- 756 PM CDT Fri Apr 7 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEASTERN SOUTH DAKOTA AND PARTS OF NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola and Dickinson. In South Dakota, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 7, 12:22 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 7, 12:22 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1222 PM CDT Fri Apr 7 2023 .SHORT TERM...(Today and Tonight) Issued at 349 AM CDT Fri Apr 7 2023 KEY MESSAGES: 1. A few days of Spring before Summer arrives next week. :-) 2. Rapidly warming temperatures this weekend and into next week will bring a dichotomy of increasing fire and flooding concerns to the region. 3. A couple of scattered rain chances in the week ahead, but not seeing any significant rain systems through this forecast period. -------------------------------- Weak surface ridge over the area early this morning will be dampened by a warm front lifting north through Nebraska and into the southern portion of our forecast area by midday. Model consensus shows the warm front stalling near the I-90 corridor, which is coincidentally near the dividing line between persisting snow cover to the north, and little if any snow to the south. The snow cover will enhance the thermal gradient across the boundary, which could lead to as much as a 30F degree difference between the coldest areas holding in the upper 30s over the deeper snow cover in our north, and the warmest readings reaching mid-upper 60s along the Missouri River Valley in the south. Needless to say, exact location of the tightest portion of the thermal gradient is uncertain. Areas south of the front will see more favorable mixing conditions, which along with warmer temperatures will bring lower dew points, resultant humidity levels below 25%, and a potential for occasional wind gusts around 25 mph. With gusts on the marginal side, currently looks like we'll hold just shy of Red Flag Warning criteria in our far south. However, later shifts will want to monitor closely, as slightly deeper mixing could result in stronger gusts and perhaps even lower RH. Winds will remain on the breezy side tonight as the warm front tries to push a bit farther northward. The warm advection may trigger some mid-level clouds, and perhaps even a few sprinkles/light showers in parts of southwest MN this evening, but otherwise dry conditions are expected to prevail. The breezy winds should make for a more mild night, especially near/south of I-90, with lows tonight from the upper 20s north to near 40 south. .LONG TERM...(Saturday through Thursday) Issued at 349 AM CDT Fri Apr 7 2023 The warm front should push as far north as at least the Highway 14 corridor by Saturday afternoon, if not moving north of the forecast area. Overall, Saturday will be similar to today, though southern areas could see more widespread fire weather concerns thanks to warmer temperatures/low humidity levels and slightly stronger winds. For now, our Grassland Fire Danger Index is still in the Very High Category, but some uncertainty in just how low our humidity levels may drop. RAP/HRRR soundings would support warmer/drier conditions, but have decided to hold shy of this extreme for now, as HREF probability for humidity levels falling below 20% Saturday afternoon are only 10-20%. Some reprieve from the gusty winds on Sunday, as a mid-upper level trough slides across the region, and drags the low level boundary eastward across the region. Moisture availability is somewhat in question, but could see scattered showers develop ahead of the boundary. Most solutions keep QPF on the lighter side, but could see localized areas reach 0.10 to perhaps even 0.25 inch of rain by Sunday evening. Next week looks to bring even warmer air into the region, mainly Tuesday through Thursday as a broad ridge builds across the northern Plains. Overall, looks like we will see higher dew points expand into the area, but with temperatures potentially topping 75 to 80 degrees, RH levels will still drop into the 25-35% range in southern parts of the forecast area. Tuesday/Wednesday are also favorable for gusty southerly winds redeveloping, so will likely see elevated fire danger returning to our snow-free areas by midweek. With the warm temperatures, that snow-free areas is likely going to be expanding northward, with the melting snow flowing into the river systems as we still have some frost in the ground which will limit deep penetration into the soils. Thus the dichotomy alluded to in the key messages. Precipitation chances remain on the low side through at least Wednesday, but could see increasing chances by the end of next week as the upper ridge slides east and a deeper trough swings out of the Rockies. This looks to be just beyond this forecast period, though. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1222 PM CDT Fri Apr 7 2023 VFR conditions are expected for the TAF period. Elevated southwesterly winds with gusts up to around 25-30 knots is occurring over northwest Iowa. Should see these gusts slowly wane into the evening before restrengthening for the overnight hours. This is in response to the low level jet (LLJ) intensifying overhead. Gusty winds up to 20-30 knots is expected, mainly across the highway-20 corridor, including KSUX, for the overnight hours. Locations northward to around I-90 will not see as strong of gusts. However, with the strong LLJ in place, low level wind shear is expected, mainly at KFSD and KSUX. There is also some potential for fog tonight but confidence is too low to include in a TAF at this time. Elevated southerly winds will finish out the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...Meyers
Hazardous weather outlook, Apr 7, 4:22 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 422 AM CDT Fri Apr 7 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-080930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 422 AM CDT Fri Apr 7 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Warming temperatures, breezy south winds, and low humidity levels will lead to elevated fire danger in snow free areas this afternoon, mainly south of Highway 18. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of gusty south winds, combined with seasonably warm afternoon temperatures and low humidity levels, will bring a risk of elevated fire danger to snow-free areas Saturday, and again toward the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 2:50 PM CDT | Fire Weather Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 13 hr |
Nearby
Red Flag Warnings in Iowa, 2023Red Flag Warnings in Nebraska, 2023Red Flag Warnings in South Dakota, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.